Hail, Barron
- When
- July 22, 2:50 PM CST
- Where
- Barron County, 1 mi SSE of Turtle Lake
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.386, -92.145
Reported on 1/2 Street, south of Turtle Lake.
A few strong to severe thunderstorms produced large hail across portions of West Central Wisconsin the afternoon of July 22nd. Low freezing levels aided in the generation of the hail as a weak disturbance moved across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A few strong to severe thunderstorms produced large hail across portions of West Central Wisconsin the afternoon of July 22nd. Low freezing levels aided in the generation of the hail as a weak disturbance moved across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 22, 1:08 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 208 PM CDT WED JUL 22 2009 .DISCUSSION... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS AFTERNOON...AS INSTABILITY INCREASES AND A SHORTWAVE MOVES ACROSS CENTRAL MN. THE LOW FREEZING LEVEL HEIGHT OF ABOUT 8500-9000 FEET WILL BE CONDUCIVE TO A HAIL THREAT WITH THE THUNDERSTORMS THAT DEVELOP. FUNNEL CLOUD REPORTS ALSO MAKE SENSE GIVEN THE AXIS OF SURFACE VORTICITY THAT LIES ALONG THE WEAK TROUGH EXTENDING FROM NEAR MORA...TO THE TWIN CITIES...TO MANKATO. HOWEVER...THE STORMS THUS FAR HAVE QUICKLY BECOME OUTFLOW DOMINATED...WHICH MINIMIZES THE TOUCHDOWN THREAT. CONVECTIVE ACTIVITY WILL WANE AFTER SUNSET...WITH THE NEXT CHANCE OF SHRA/TS ARRIVING LATE THURSDAY AND FRIDAY AS A MID LEVEL LOW DIVES SOUTHEAST FROM MANITOBA ACROSS NORTHERN MINNESOTA...AND PUSHES A COLD FRONT ACROSS THE UPPER MIDWEST. ALTHOUGH THE FRONT WILL BE PAST THE FORECAST AREA BY SATURDAY...THE AFOREMENTIONED LOW WILL SPIN OVER THE GREAT LAKES REGION THROUGH THE WEEKEND AND BRING THE POTENTIAL FOR ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS WEST CENTRAL WISCONSIN ON SATURDAY AFTERNOON. OTHER THAN A ROGUE SHOWER OR TWO IN WEST CENTRAL WI...EXPECT SUNDAY TO BE A DRY DAY. BY NEXT WEEK...THE GREAT LAKES LOW WILL BECOME PART OF THE LARGER LOW DOMINATING CANADA. THE WESTERN PERIPHERY OF THE LOW WILL PIVOT SOUTH ACROSS THE NORTH CENTRAL CONUS DURING THE FIRST HALF OF THE UPCOMING WEEK. THIS WILL TRANSLATE TO SPORADIC PRECIPITATION OPPORTUNITIES AS EMBEDDED IMPULSES MOVE ACROSS THE REGION...ALONG WITH BELOW NORMAL TEMPERATURES. HIGHS WILL LIKELY NOT ESCAPE THE 70S ACROSS MUCH OF THE FORECAST AREA FROM WEDNESDAY THROUGH MONDAY. HAVE ALSO RETAINED 20-30 POPS FROM MONDAY THROUGH WEDNESDAY. && .AVIATION.../18Z TAF ISSUANCE/ DISTURBED UPPER LEVEL PATTERN REMAINS OVER THE AREA THROUGH EARLY EVE. COUPLED WITH A WEAK SFC BOUNDARY OFFERING LOW LEVEL CONVERGENCE AND POOLING OF INSTABILITY...SCATTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN NRN MN AND WI. THESE SHOULD EVOLVE SOUTH INTO ERN MN AND WRN WI THROUGH MID AFTN. WITH THE TIMING OF THESE IN THE FIRST SIX TO NINE HOURS...HAVE FOCUSED THE WINDOW ON MENTIONING RAIN AT ERN MN AND WRN WI TAF SITES. HAVE HIGHLIGHTED THUNDER IN THE WI TAF SITES BUT IS VERY POSSIBLE AT ERN MN SITES DUE TO THE LOW FREEZING LEVELS OFFERING SUFFICIENT CHARGE DISTRIBUTION FOR LIGHTNING. THERE COULD ALSO BE AT LEAST SOME SMALL HAIL WITH ANY STORMS THIS AFTN. ALL IN ALL...COVERAGE SHOULD BE NEAR 20-30 PERCENT IN ERN MN TO 30-50 PERCENT IN WRN WI. STORMS WILL FADE WITH THE LOSS OF HEATING INTO THE EVENING. WINDS WILL BE SOMEWHAT VARIABLE AT TIMES THIS AFTN AND BE GUSTY NEAR ANY STORMS. THESE WILL BECOME VERY LIGHT ONCE AGAIN TONIGHT AND WITH RESIDUAL MOISTURE IN THE WAKE OF THE SCT SHOWERS THIS AFTN AND EVE...SOME FOG IS AGAIN POSSIBLE IN ERN MN AND WRN WI. NOT AS IDEAL OF A SETUP...BUT SOME DENSE FOG NEAR WI TAF SITES IS POSSIBLE. SW WINDS INCREASING TOMORROW AHEAD OF THE SYSTEM DROPPING SOUTHEAST FROM THE INTERNATIONAL BORDER. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/MTF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1214 PM CDT WED JUL 22 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 231200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHEXT SEVERAL DAYS...ALONG WITH AGAIN EARLY NEXT WEEK. THE HIGHEST CHANCE OF ORGANIZED AND WIDESPREAD THUNDERSTORMS WILL OCCUR LATE THURSDAY NIGHT AND INTO FRIDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ALTHOUGH THE SEVERE THUNDERSTORM THREAT IS MARGINAL THIS AFTERNOON AND EARLY EVENING...SPOTTERS SHOULD REMAIN ALERT FOR STRONGER THUNDERSTORMS AND BE READY TO REPORT HAIL.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 PM CDT WED JUL 22 2009
MNZ051-059-060-066>070-075>077-221930-
CARVER-DAKOTA-HENNEPIN-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SHERBURNE-SIBLEY-WRIGHT-
137 PM CDT WED JUL 22 2009
...THUNDERSTORMS WITH SMALL HAIL AND FUNNEL CLOUDS DEVELOPING OVER
PORTIONS OF CENTRAL MINNESOTA THROUGH 230 PM CDT...
AT 134 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM CLEARWATER TO WACONIA SOUTH TO NICOLETT. THESE
STORMS WERE MOVING EAST SOUTHEAST AT 10 MPH. HAIL UP TO DIME SIZE
AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. ALSO...FUNNEL
CLOUDS REPORTS HAVE BEEN FREQUENT WITH THESE THUNDERSTORMS. THE
ATMOSPHERE IS NOT FAVORABLE FOR A TORNADO TOUCHDOWN AT THIS TIME.
HOWEVER...IF YOU DO SEE A TORNADO TOUCHDOWN...TAKE COVER IMMEDIATELY.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LORETTO.
WAYZATA.
WOODLAND.
ST HENRY.
VESELI.
WEBSTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 4439 9452 4486 9432 4551 9387 4545 9377
4493 9320 4491 9320 4480 9302 4477 9300
4477 9296 4467 9277 4442 9324 4422 9407
TIME...MOT...LOC 1834Z 293DEG 62KT 4521 9351 4478 9385
4426 9427PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FUNNEL CLOUD 2 E STOCKHOLM 45.04N 94.18W
07/22/2009 WRIGHT MN LAW ENFORCEMENT
INTERSECTION OF COUNTY ROAD 30 AND 3. POSSIBLY SAME
FUNNEL SEEN NEAR WINSTED AND SILVER LAKE.
&&
SPDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FUNNEL CLOUD 3 S MONTROSE 45.02N 93.91W
07/22/2009 WRIGHT MN LAW ENFORCEMENT
&&
SPDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT WED JUL 22 2009
WIZ014-222030-
POLK-
246 PM CDT WED JUL 22 2009
...STRONG THUNDERSTORMS DEVELOPING OVER POLK COUNTY THROUGH 330 PM
CDT...
AT 244 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF RANGE. THIS STORM WAS MOVING SOUTHEAST
AT 10 MPH.
HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
RANGE.
JOEL.
CLAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4550 9215 4532 9216 4531 9216 4536 9239
4547 9243 4558 9231
TIME...MOT...LOC 1946Z 298DEG 9KT 4547 9232PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
258 PM CDT WED JUL 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 NE HENDERSON 44.57N 93.85W
07/22/2009 E0.88 INCH SCOTT MN PUBLIC
THREE MILES SOUTH OF BLAKELEY.
&&
TDKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 343 PM CDT WED JUL 22 2009 WIZ014-015-023-025-222130- BARRON-DUNN-POLK-ST. CROIX- 343 PM CDT WED JUL 22 2009 AT 343 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTH OF TURTLE LAKE. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... CLAYTON. CLEAR LAKE. PRAIRIE FARM. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4523 9181 4508 9218 4537 9234 4548 9213 TIME...MOT...LOC 2043Z 322DEG 13KT 4535 9215
The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
Reported on 1/2 Street, south of Turtle Lake.
Hail as large as quarters was reported south and southeast of Clayton, Wisconsin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191456, 173874.